06/18/07 #6 - Triptans, Zoloft, and serotonin syndrome?
I am a 59 year old female with a history of migraine headaches. I have found great success with Imitrex Nasal spray, giving me only a stiff neck afterwards. Now I have Chronic Fatigue and am on 100mg of Zoloft and 25 mg of trazodone to sleep. My psychiatrists says I can't use Imitrex with the Zoloft because I might get serotonin syndrome. I did use it before when I was on 50 mg of Zoloft. I can quit the trazodone and find other sleep medications if I can use the 100 mg of Zoloft and the Imitrex. If not, I'm stuck with other pain killers that are a drag and don't work that well. What is your opinion on my dilemma? Thank you, Anna.
Serotonin syndrome is very rare, but we get this question frequently. It would also be advantageous to have your psychiatrist consult with the doctor who treats your Migraines.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor.